Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 267, NWS Omaha, NE

June 21, 2004Fremont County, Mills County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 21, 2004, 3:20 AM CDT for Fremont County, Mills County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2004, 3:20 AM CDT (08:20 UTC)
Expired
Jun 21, 2004, 4:00 AM CDT
In force
40 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Fremont County, IA, Mills County, IA

The radar

The Omaha radar (KOAX), 79 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:06 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 21, 1:06 AM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
106 AM CDT MON JUN 21 2004

.DISCUSSION...
IN THE SHORT TERM...MID LEVEL VORT MOVING THRU HELPING TO KICK
OFF A LINE OF STRONG THUNDERSTORMS ROLLING THRU CENTRAL NEB
THIS MORNING. STORMS ALSO BEING ENHANCED BY MOIST MID LEVEL WAA LIFT
AND STRONG UPPER LEVEL DIVERGENCE ACROSS THE AREA. EXPECT MAJORITY
OF CWA TO GET ITS FAIR SHARE OF PCPN THIS MORNING AS IT CONTINUES TO
MOVE INTO A MOIST ENVIRONMENT. BASED ON CURRENT TRENDS...STORMS
SHOULD EXIT THE ERN CWA BY LATE MORNING/EARLY AFTERNOON.

OTHERWISE...WV SATL PIX SHOWING ZONAL FLOW FROM THE NRN PLAINS TO NEW
ENGLAND WITH A SERIES OF VORT MAXES RIDING THRU. A BLOCKING HIGH
REMAINS IN PLACE OVER THE PACIFIC NW. AT THE SFC...A COLD FRONT
STRETCHED FROM THE NRN HIGH PLAINS INTO THE DAKOTAS AND NRN MIN.

OTHER THAN THE THUNDERSTORM CHANCES WED/WED NITE AND ACTIVITY THIS
MORNING...THE WEATHER PATTERN APPEARS TO BE LESS ACTIVE THRU DAY 7.
THE MODELS APPEAR TO BE ON TRACK WITH THE ANTICIPATED FRONTAL
PASSAGE THRU THE CWA THIS AFTERNOON. MODEL CONSENSUS INDICATES THE
BOUNDARY SHOULD BE WELL THRU BY 18Z THIS AFTERNOON. AM THEREFORE
INCLINED TO KEEP SMALL POPS FOR THIS AFTERNOON. TONIGHT...COOL
SURFACE HIGH PRESSURE FILTERS INTO THE PLAINS WHICH SHOULD KEEP THE
AREA DRY THROUGH TUESDAY NIGHT. LIFT INCREASES WEDNESDAY ACROSS THE
AREA AS THE ETA ADVERTISES STRENGTHENING DPVA WORKING IN TANDEM WITH
MID LEVEL WAA. BOUNDARY LAYER MOISTURE ALSO PROGGED TO RETURN AS
SOUTHERLY FLOW KICKS IN ACROSS THE PLAINS. AGAIN...BELIEVE SMALL
POPS AT LEAST WARRANTED FOR WEDNESDAY AND WEDNESDAY NIGHT TIME
FRAME AS SUGGESTED BY INSTABILITY PARAMETERS AND THE PASSAGE OF
THE NEXT FRONTAL BOUNDARY LATE WEDNESDAY NIGHT.

IN THE EXTENDED PERIODS...COOL AND DRY WEATHER APPEAR ON TAP FOR
THE PLAINS AS SFC HIGH PRESSURE SETTLES IN.

 &&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DEE
Hazardous weather outlook, Jun 21, 12:42 AM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1242 AM CDT MON JUN 21 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-052-053-211115-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-
HARRISON IA-KNOX-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-PAGE IA-
PIERCE-PLATTE-POTTAWATTAMIE IA-SARPY-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
1242 AM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA
OVERNIGHT INTO MONDAY MORNING. NO SEVERE WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AND WEDNESDAY NIGHT AS
ANOTHER COLD FRONT MOVES ACROSS THE AREA. THE POTENTIAL FOR
HAZARDOUS WEATHER DURING THAT TIMEFRAME WILL BE DISCUSSED IN LATER
OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR MONDAY.

NEZ050-051-065>068-078-088>093-211115-
BUTLER-CASS-GAGE-JEFFERSON-JOHNSON-LANCASTER-NEMAHA-OTOE-PAWNEE-
RICHARDSON-SALINE-SAUNDERS-SEWARD-
1242 AM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS WILL MOVE ACROSS THE AREA OVERNIGHT INTO MONDAY
MORNING...ESPECIALLY ALONG AND SOUTH OF A LINE FROM DAVID CITY TO
NEBRASKA CITY. SOME STORMS COULD PRODUCE WIND GUSTS TO AROUND
50 MPH...SMALL HAIL...FREQUENT LIGHTNING AND PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AND WEDNESDAY NIGHT AS
ANOTHER COLD FRONT MOVES ACROSS THE AREA. THE POTENTIAL FOR
HAZARDOUS WEATHER DURING THAT TIMEFRAME WILL BE DISCUSSED IN LATER
OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED OVERNIGHT...
BUT ANY REPORTS RECEIVED SHOULD BE RELAYED TO THE NATIONAL WEATHER
SERVICE. SPOTTER ACTIVATION SHOULD NOT BE NEEDED ON MONDAY.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:39 AM CDTSevere Thunderstorm WarningOAXNemaha36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.